Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2001, 12:40 AM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 5, 2001, 1:45 AM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Frontier County, NE, Lincoln County, NE
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:00 AM CDT | Hail 1 | Eustis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2575 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 050540 SVRLBF NEC063-111-050645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1240 AM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA * UNTIL 145 AM CDT * AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF EUSTIS...OR ABOUT 14 MILES SOUTH OF GOTHENBURG...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHWEST OF EUSTIS AROUND 100 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEA9REST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4085 10015 4075 10035 4029 10003 4043 9973 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:38 PM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 2:38 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT WED JUL 4 2001 ...MCS POTENTIAL TONIGHT IS THE CHALLENGE... STAGNANT UPPER PATTERN WITH RIDGING OVER WESTERN NOAM AND TROFING EAST. AT THE SURFACE...A STATIONARY BOUNDARY EXTENDS ACROSS KANSAS WITH LEE TROFING FROM EASTERN MT TO EASTERN CO. WAVE CURRENTLY CRESTING THE RIDGE AXIS THROUGH NRN WY/SRN MT EXPECTED TO MOVE SOUTHEAST INTO ERN WY/WRN SD/NE PANHANDLE BETWEEN 00Z AND 06Z. HARD TO SEE THE WAVE IN WV PICS BUT THERE IS SOME EVIDENCE IN VIS/IR PICS WITH JET LEVEL CIRRUS. THIS FEATURE IS EXPECTED TO HELP INITIATE CONVECTION IN SAME VICINITY WHERE BEST POOLING OF CAPE AND MOISTURE WILL AND IS OCCURRING. IN FACT IF CURRENT CAPE VALUES OF 4000 TO 5500 J/KG FROM NERN CO/EXTREME SWRN NE/SOUTHERN PANHANDLE PERSIST...MODEL SFC BASED CAPE FORECASTS WILL BE WELL UNDERDONE AND OBVIOUSLY MORE ENERGY WILL BE AVAILABLE THAN FORECAST. CORFIDI VEC PROPAGATION INDICATES ANY CONVECTION WILL TRAVEL DIRECTLY ALONG THE AXIS OF BEST MOISTURE/CAPE THROUGH THE SOUTHERN PANHANDLE AND SOUTHWEST. 0-6 KM SHEAR WILL BE LESS THAN 10 KNOTS SO GREATEST THREAT WILL LIKELY BE HAIL. ALSO EXPECTING A 25 TO 30 KNOT LLJ TO DEVELOP BY 06Z WHICH SHOULD SUSTAIN MCS SOUTHWARD. BOTH ETA/AVN AGREE ON MCS SCENARIO SO POPS WILL BE INCREASED FOR WESTERN ZONES. LARGE SCALE SUBSIDENCE EXPECTED THURSDAY IN WAKE OF MCS PER LAYER Q- VECS. MODEL MID LEVEL LAPSE RATES ARE ALSO STABLE OVER MUCH OF THE CWA THURSDAY MORNING WHICH INDICATE ENVIRONMENT MAY BE WORKED OVER ...LAPSE RATES DO NOT RECOVER UNTIL LATE AFTERNOON IN THE WEST. ALSO AN ABSENCE OF WAVES AND SURFACE BOUNDARY IN THE CWA...REMNANT BOUNDARIES FROM MCS SHOULD BE IN KANSAS. THUS WILL KEEP FORECAST FOR THURSDAY DRY. MODELS ARE NOT QUITE AS AGGRESSIVE WITH COOLING THURSDAY RELATED TO SURFACE HIGH CENTER MOVING INTO THE GREAT LAKES. HOWEVER...RAIN COOLED ENVIRONMENT IN WAKE OF MCS WILL LIKELY INHIBIT WARMING. LARGE DISCREPANCY IN GUIDANCE WITH THE IN BETWEEN FAN PREFERRED. RIDGE AXIS EXPECTED TO SHIFT INTO THE PLAINS THURSDAY NIGHT WITH THE HIGH CENTERED IN EASTERN COLORADO. THIS WOULD LIKELY BEGIN TO DEFLECT SHORTWAVES WELL NORTH OF THE CWA WHICH IS THE CASE IN BOTH THE ETA/AVN. AT THE LOWER LEVELS...BOTH INDICATE THAT A SURFACE TROF/FRONT WILL MOVE THROUGH THE CWA FORCED ALONG BY A SIGNIFICANT WAVE MOVING FROM ND INTO MN. NO REAL EFFECTS EXPECTED OTHER THAN A WIND SHIFT. SURFACE FRONT AND AMOUNT OF CAA SEEM A BIT STRONG IN THE ETA ON FRIDAY WHEN COMPARED TO THE AVN CONSIDERING THE STRENGTH OF THE UPPER RIDGE OVER THE AREA. AVN SURFACE SOLUTION LOOKS BETTER IN WASHING OUT BOUNDARY VERSUS THE ETA WHICH MAINTAINS EAST/NORTHEAST WINDS AND HANGS FRONT ALONG THE KS/NE BORDER. WITH UPPER HIGH CENTER NEAR THE AREA SHEAR WILL REMAIN VERY WEAK AND SHORTWAVES WILL CONTINUE TO BE WELL NORTH OF THE CWA. DRY FORECAST WILL CONTINUE. LOW LEVEL TEMP PROFILES SUPPORT AN INCREASE OF 3 TO 6 DEGREES IN MAX TEMPS. MORE OF THE SAME FRIDAY NIGHT AS OVERALL ENVIRONMENT WILL BE RELATIVELY UNCHANGED. AVN DOES RESOLVE A PAIR OF WAVES THROUGH SOUTH DAKOTA AND NEBRASKA...THE SOUTH DAKOTA WAVE BEING THE DOMINANT FEATURE. SHEAR/INSTABILITY/DYNAMICS WOULD DEFINITELY SUPPORT THE NORTHERN WAVE AND THIS IS REFLECTED IN AVN QPF WHICH INITIALLY DEVELOPS AN AREA OF LIGHT QPF WITH NEBRASKA WAVE THAT FADES AWAY AND NORTHERN FEATURE QPF INCREASES SIGNIFICANTLY. IN THE EXTENDED...MEDIUM RANGE GUIDANCE INDICATES VERY LITTLE CHANGE TO THE OVERALL PATTERN INTO THE MIDDLE OF NEXT WEEK. WAVES WILL CONTINUE TO MOVE THROUGH THE DAKOTAS THIS WEEKEND WITH SOME CHANCE THAT SOUTHERN END OF COMPLEXES MAY REACH NORTHERN COUNTIES. COMPLEX THAT MRF/AVN DEVELOP MONDAY VERY QUESTIONABLE GIVEN PROXIMITY TO CENTER OF UPPER RIDGE...HARD TO ENVISION ENOUGH SHEAR IN THIS REGION TO SUPPORT MCS. THUS THIS HAS BEEN DISCOUNTED AND DRY FORECAST CONTINUED. RIDGE EXPECTED TO AMPLIFY TUE/WED. MRF SURFACE SOLUTION SEEMS SUSPECT WITH STRONG HIGH CENTER OVER COLORADO BUT GENERAL PATTERN SUGGEST UPPER FLOW MAY INDUCE FROPA AND CAA OVER THE PLAINS RESULTING IN MORE STABLE AND DRY CONDITIONS. .LBF...NONE. DJB
In the hours before
Local storm report, Jul 4, 7:42 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
742 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 15 SW BROWNLEE NE 1.00 INCH HAIL
07/04/01 CHERRY REPORTED BY SPOTTERS
0655 PM 21 SSW MULLEN NE 2.50 INCH HAIL
07/04/01 HOOKER REPORTED BY SPOTTER0S
0725 PM 17 NW TRYON NE 1.75 INCH HAIL
07/04/01 MCPHERSON REPORTED BY SPOTTERS
JZLocal storm report, Jul 4, 8:22 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
822 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 16 SW TRYON NE 2.00 INCH HAIL
07/04/01 MCPHERSON REPORTED BY SPOTTERS
JZLocal storm report, Jul 4, 9:12 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
912 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 14 SSE ARTHUR NE 1.00 INCH HAIL
07/04/01 ARTHUR REPORTED BY SPOTTERS
0840 PM 8 N KEYSTONE NE 2.00 INCH HAIL
07/04/01 KEITH REPORTED BY SPOTTERS
0900 PM 2 NNE SUTHERLAND NE 1.00 INCH HAIL
07/04/01 LINCOLN REPORTED BY SPOTTERS
0900 PM 2 W SUTHERLAND NE .88 INCH HAIL
07/04/01 LINCOLN REPORTED BY SPOTTE+RS
JZLocal storm report, Jul 4, 10:11 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1011 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 8 NW SUTHERLAND NE .75 INCH HAIL
07/04/01 LINCOLN REPORTED BY SPOTTERS
0920 PM 2 NNW ROSCOE NE .75 INCH HAIL
07/04/01 KEITH REPORTED BY SPOTTERS
0945 PM 7 NNW LAMAR NE .75 INCH HAIL
07/04/01 CHASE REPORTED BY SPOTTERS
0950 PM 8 S GRANT NE .75 INCH HAIL
07/04/01 PERKINS REPORTED BY SPOTTERS
JZLocal storm report, Jul 4, 10:22 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1022 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....P
1000 PM 4 S LAMAR NE .88 INCH HAIL
07/04/01 CHASE REPORTED BY SPOTTERS
JZSpecial weather statement, Jul 5, 12:20 AM CDT, 20 minutes before
NEZ024>026-035>038-056>059-069>071-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1220 AM CDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCHES 510 AND 512 HAVE EXPIRED... THE SEVERE THUNDERSTORM WATCHES FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA HAVE EXPIRED. THE WATCHES ARE NO LONGER IN EFFECT FOR HOOKER...THOMAS...BLAINE...ARTHUR...MCPHERSON...LOGAN...CUSTER... DEUEL...KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES AND FRONTIER COUNTIES. ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED ACROSS THE AREA TONIGHT NONE ARE EXPECTED TO BECOME SEVERE. AWJ
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:02 PM CDT | Tornado Warning | LBF | McPherson | 58 min |
| Jul 4, 7:51 PM CDT | Tornado Warning | LBF | Arthur | 54 min |
| Jul 4, 7:59 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 31 min |
| Jul 4, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 54 min |
| Jul 4, 8:22 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 53 min |
| Jul 4, 8:43 PM CDT | Tornado Warning | LBF | Lincoln | 32 min |
| Jul 4, 9:10 PM CDT | Tornado Warning | LBF | Lincoln | 35 min |
| Jul 4, 9:13 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 62 min |
| Jul 4, 9:18 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 57 min |
| Jul 4, 9:50 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.